Thunderstorm Wind, Kiowa
- When
- June 11, 4:14 PM MST to 4:15 PM MST
- Where
- Kiowa County, Sheridan Lake
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -102.290
A severe storm caused severe wind gusts near Sheridan Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm caused severe wind gusts near Sheridan Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 2:03 PM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 303 PM MDT WED JUN 11 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 243 PM MDT WED JUN 11 2014 A SHORTWAVE TROF MOVING ACRS THE AREA IS HELPING TO INITIATE CONVECTION THIS AFTERNOON ACRS THE AREA. A FRONT WL BE MOVING THRU THE SERN PLAINS LATER THIS AFTERNOON AND EARLY EVENING...BRINGING NORTH TO NE WINDS ACRS THE AREA AND HIGHER DEW POINT TEMPS. EXPECTING ISOLATED TO SCT TSTMS WL CONTINUE OVR THE AREA THRU THE EVENING HOURS. ONE OR TWO COULD BE STRONG TO SEVERE IN THE HIGHER DEW POINT AIR OR ALONG THE FRONTAL BOUNDARY. BY LATE EVENING MUCH OF THE CONVECTIVE ACTIVITY IS EXPECTED TO DECREASE...BUT SOME LINGERING SHOWERS OR AN ISOLD TSTM MAY CONTINUE INTO THE LATE NIGHT HOURS. THE NAM AND BUFKIT SOUNDINGS SHOW THE POTENTIAL FOR STRATUS DEVELOPMENT OVR THE SERN PLAINS LATE TONIGHT...SO WL INCREASE CLOUD COVER. THERE COULD ALSO BE SOME VERY LIGHT PCPN ASSOCIATED WITH THE LOW CLOUDS LATE TONIGHT AND EARLY THU. BY THU AFTERNOON SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP OVR THE MTNS AND HIGH VALLEYS...AND ARE EXPECTED TO MAINLY BE TIED TO THE HYR TRRN THRU THE AFTERNOON...ALTHOUGH THE I-25 CORRIDOR IS ALSO EXPECTED TO SEE SOME CONVECTION. IN THE WAKE OF THE FRONT...LOW LEVEL UPSLOPE FLOW IS EXPECTED OVR THE SERN PLAINS AND HIGH TEMPS WL BE BELOW AVERAGE BY ABOUT 8-10 DEGREES. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 243 PM MDT WED JUN 11 2014 NOT MUCH CHANGE TO THE EXTENDED FORECAST WITH SOME MODEL DIFFERENCES EARLY NEXT WEEK. THURSDAY NIGHT THROUGH FRIDAY EVENING...HIGH PRESSURE ALOFT WILL BE TRANSITING COLORADO THURSDAY NIGHT INTO FRIDAY WITH INCREASINGLY SOUTHWESTERLY FLOW ALOFT BY FRIDAY AFTERNOON. EXPECT ONGOING SHOWER AND THUNDERSTORM ACTIVITY ALONG THE EASTERN MOUNTAINS AND ADJACENT PLAINS...OUT INTO THE I-25 CORRIDOR. LOW LEVEL UPSLOPE FLOW AND DECENT LOW LEVEL MOISTURE WILL LEAD TO LOCALLY MODERATE TO HEAVY RAINFALL IN STRONGER CELLS. SHEAR WILL BE WEAK AND INSTABILITY NOT OVERLY IMPRESSIVE...SO ANY SEVERE THREAT LOOKS LOW AT THIS TIME. MODELS IN GOOD AGREEMENT WITH THE SHOWER AND THUNDERSTORM ACTIVITY PROGRESSING EASTWARD INTO THE EASTERN PLAINS AND DISSIPATING AROUND MIDNIGHT. THUNDERSTORM CHANCES ON FRIDAY WILL BE DEPENDENT ON WHERE THE DRYLINE SETS UP. THE RIDGE ALOFT WILL SHIFT EAST INTO THE MISSOURI VALLEY BY FRIDAY AFTERNOON...WITH INCREASING SOUTHWEST FLOW ALOFT. THIS WILL HELP WITH AFTERNOON MIXING...FORCING THE DRYLINE EAST TOWARDS THE KANSAS BORDER. THE NAM SOLUTION POPS CONVECTION DURING THE EARLY AFTERNOON HOURS OVER OUR EASTERN COUNTIES...AND SHIFT EAST INTO KANSAS BY THE EVENING. THE GFS IS A BIT SLOWER WITH CONVECTIVE DEVELOPMENT...WITH ALL THUNDERSTORM ACTIVITY FORMING IN KANSAS. FOR NOW HOW LOW POPS ALONG THE KANSAS BORDER FOR FRIDAY AFTERNOON. THESE STORMS COULD BE STRONG TO SEVERE GIVEN THE INSTABILITY AND INCREASING SHEAR. SATURDAY AND BEYOND...SOUTHWEST FLOW TO ZONAL WESTERLY FLOW WITH EMBEDDED ENERGY WILL PERSIST THROUGH THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. WARM CONDITIONS WILL PREVAIL THROUGH THIS PERIOD WITH 80S TO 90S ACROSS THE PLAINS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE DEPENDENT ON ENERGY EMBEDDED IN THE FLOW AND WHETHER OR NOT MOISTURE CAN WORK BACK WEST OVER SOUTHERN COLORADO. FOR NOW HAVE LOW POPS SUNDAY INTO MONDAY...PRIMARILY OVER THE MOUNTAINS...AND SHIFTING EAST INTO THE PLAINS. AGAIN...CONFIDENCE AT THIS TIME IN WHEN SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR IS LOW AT THIS POINT. MOZLEY && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 243 PM MDT WED JUN 11 2014 EXPECTING VFR CONDITIONS AT KCOS AND KPUB THROUGH THE EVENING HOURS. HOWEVER THERE IS A CHANCE THAT TSTMS WL MOVE INTO THE VCNTY OF THE TERMINAL SITES AND THERE IS THE POSSIBILITY THAT CONDITIONS COULD BRIEFLY DROP INTO THE MVFR CATEGORY IN HEAVIER RAIN. LATE TONIGHT...MAINLY AFTER 08Z...STRATUS IS EXPECTED AT KCOS AND KPUB. KCOS IS EXPECTED TO HAVE MVFR CIGS...BUT IT IS POSSIBLE THAT IFR CIGS COULD DEVELOP. KPUB WILL PROBABLY HAVE MVFR CIGS DEVELOP. BY LATE MORNING THE LOW STRATUS SHOULD DISSIPATE WITH VFR CONDITIONS RETURNING. KALS WILL HAVE VFR CONDITIONS TONIGHT AND THURSDAY... ALTHOUGH THUNDERSTORMS IN THE AREA THIS EVENING AND AGAIN THURSDAY AFTERNOON...COULD CAUSE BRIEF MVFR CONDITIONS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1103 AM MDT WED JUN 11 2014 COZ058>089-093>099-121715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1103 AM MDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. BY MIDNIGHT THE STORMS WILL BECOME MORE ISOLATED...AND THEN BY MORNING...THERE MAY JUST BE A FEW SHOWERS OR STORMS NEAR THE EASTERN BORDER. THE MAIN THREATS WITH THUNDERSTORMS OVER AND NEAR THE MOUNTAINS TODAY WILL BE LIGHTNING AND LOCAL WIND GUSTS UP TO 45 MPH. HOWEVER A STRONG STORM OR TWO WILL ALSO BE CAPABLE OF PRODUCING SOME SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND BRIEF MODERATE RAINFALL. OVER THE SOUTHEAST PLAINS...THE MAIN THUNDERSTORM THREATS WILL BE WIND GUSTS UP TO 50 MPH...LIGHTNING...AND SOME SMALL HAIL LESS THAN 1 INCH IN DIAMETER. HOWEVER...ONE OR TWO SEVERE STORMS WILL BE POSSIBLE ACROSS KIOWA COUNTY COUNTY LATE THIS AFTERNOON AND EVENING AS LOW LEVEL MOISTURE INCREASES BEHIND A COLD FRONT. HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN CONCERNS. LOCALLY HEAVY RAINFALL COULD OCCUR...BUT IS NOT EXPECTED TO BE WIDESPREAD. HOWEVER...ANY HEAVY RAINFALL ON AREA BURN SCARS COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND INTERSTATE 25 CORRIDOR THURSDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LIGHTNING AND LOCAL WIND GUSTS UP TO 45 MPH. A STRONG STORM OR TWO WILL BE CAPABLE OF PRODUCING SOME SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND BRIEF MODERATE RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 352 PM MDT WED JUN 11 2014 COZ064>066-069-112215- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- LA GARITA MOUNTAINS ABOVE 10000 FT CO- 352 PM MDT WED JUN 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 415 PM MDT... AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH PASS...OR 30 MILES SOUTHEAST OF GUNNISON...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH PASS. LAT...LON 3811 10663 3829 10666 3838 10629 3811 10624 TIME...MOT...LOC 2152Z 262DEG 16KT 3822 10656 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 4 S CHERAW 38.05N 103.51W
06/11/2014 M60 MPH OTERO CO ASOS
&&
PJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 428 PM MDT WED JUN 11 2014 COZ081-082-084-085-112300- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO-PIKES PEAK ABOVE 11000 FT CO- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- 428 PM MDT WED JUN 11 2014 AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREAS OF SHOWERS AND STORMS OVER WESTERN TELLER COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE OVER THE WALDO BURN SCAR BETWEEN 445 PM AND 600 PM. RESIDENTS IN AND NEAR THE WALDO BURN SCAR SHOULD BE ALERT TO THE WEATHER THE REST OF THIS AFTERNOON AND EVENING. SOME LOCALLY HEAVY RAIN COULD OCCUR AS LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE PIKES PEAK REGION. LAT...LON 3890 10519 3908 10514 3904 10478 3883 10488 TIME...MOT...LOC 2224Z 282DEG 22KT 3898 10508 HODANISH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT WED JUN 11 2014 COZ097-098-112300- LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 437 PM MDT WED JUN 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS AND SOUTHEASTERN BENT COUNTIES UNTIL 500 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF TWO BUTTES RESERVOIR...OR 23 MILES SOUTH OF LAMAR...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PROWERS AND SOUTHEASTERN BENT COUNTIES. LAT...LON 3768 10278 3782 10285 3793 10263 3772 10251 TIME...MOT...LOC 2236Z 245DEG 26KT 3776 10277 HODANISH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT WED JUN 11 2014
COZ096-112315-
EASTERN KIOWA COUNTY CO-
452 PM MDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
515 PM MDT...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRANDON...OR 20 MILES SOUTH OF FIRSTVIEW...
MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN LAKE AND BRANDON.
LAT...LON 3857 10205 3840 10246 3841 10248 3857 10259
3858 10257 3862 10251 3862 10233 3861 10205
TIME...MOT...LOC 2252Z 239DEG 39KT 3853 10246
HODANISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 457 PM MDT WED JUN 11 2014 COZ097-098-112330- LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO- 457 PM MDT WED JUN 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS AND EAST CENTRAL BENT COUNTIES UNTIL 530 PM MDT... AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTH OF TWO BUTTES RESERVOIR...OR 16 MILES SOUTH OF LAMAR...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN PROWERS AND EAST CENTRAL BENT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3772 10264 3786 10279 3816 10246 3796 10223 TIME...MOT...LOC 2256Z 227DEG 27KT 3785 10265 HODANISH
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512685.